I recently came across an article written on 29th June 2022 by Kui Mwah, a journalist who has eczema and uses topical steroid creams. She interviewed people about Topical Steroid Withdrawal on Tiktok and also found dermatologists to consult.
And you guessed it, the dermatologist gaslights us yet again.
I’m so disappointed to read yet more gaslighting… it’s so frustrating, unfair and damaging to all that we are doing to try to raise awareness…
You can read the full infuriating and inaccurate article, What is Topical Steroid Withdrawal here.
TSW gaslighting is so damaging and dismissive
Now we can’t blame her for quoting a derm but honestly, I am so beyond sick of hearing this shit over and over again. Dismissing it’s a problem, saying it’s rare and claiming it is our fault.
This is why I disagree with everything in this quote.
- Using topical steroids inappropriately, – Most of us only ever used topical steroids moderately and as directed – if you have eczema you will likely begin using a low potency topical steroid and work your way up. the story is so similar for all of us. This is not something we do without the advice of our dermatologist or GP and we can’t get the drugs without a prescription so how is this our fault?
- Using moderate to high potency steroids on the face – I was told never to do this, so I didn’t. However I was told that Elocon was safe to use on my face – I rarely did as I was so scared of thinning of the skin, but specialists told me it was safe. We can’t have a system where it’s OK for specialists to give out wrong advice but never apologise if later it proves to be damaging. That’s what this feels like. However I did use Protopic in my face and believe that to be just as dangerous in terms of addition and withdrawal. No one is talking about the topical immunosuppressants – poison in my opinion.
- Topical steroids on genitals – I certainly never used any steroids ever on my genitals – Who would you tell anyone to do that? It’s such sensitive skin. And if you have done so, likely you were never really warned not to. The medication literature does not warn against doing this so how can the patient be blamed if they have done? Eczema of the intimate areas is very hard to deal with so I can understand people wanting to heal it fast.
- Long term use – This is the problem. If you have childhood eczema and are not lucky enough to grow out of it, you will likely be told you will never heal and just need to keep using the topical medication. My dermatologist keeps telling me, I’ll never heal from eczema and just need to KEEP USING MORE TOPICAL STEROIDS. How is this now our fault?
This statement is full of so much gaslighting I don’t know where to start. By continuing to use this language, that it’s our fault for using inappropriately and for too long, we dismiss the problem and never address that the way we use them is actually mostly ‘as directed’ and we are prescribed them for a lifetime – who is monitoring this use? My topical steroids were on repeat and I was continually being told I should be using them more and for longer… This just makes no sense.
We need to be able to have open, honest conversations about this. It’s very real and it’s happening to hundreds, thousands of people I believe in fact that everyone with rebounding eczema is beginning the spiral into topical steroid addiction. Yes that’s right. EVERYONE!
What is Topical Steroid Withdrawal really?
Here’s what topical steroid addiction and withdrawal really is:
Emilie shares her TSW journey on TikTok
Emilie Chho, who I follow on TikTok has TSW herself. She shares eloquently what the condition is like and how she’s managing her healing. This part of the article is brilliant. Thanks for sharing Emilie and I hope you continue to heal.
Be very careful if you’re using topical steroids
We end with another completely hopeless comment from that dermatologist again…
Can I just point out that all our dermatologists advised us how to use these creams and we followed this advice (in most cases), yet we still became addicted and face a lifetime of worsening uncontrolled rebounding eczema if we continue to use them.
Dermatologists – please listen to us about TSW
Please can a dermatologist admit that this is not rare and that it can happen even with minimal use and after following guidance as directed.
Because if we all listen to dermatologists we’d never go through Topical Steroid Withdrawal, WE WOULD STAY IN TOPICAL STEROID ADDICTION FOR A LIFETIME. We would continue to damage our skin, our internal organs and who knows where that might lead? Cataracts, eye problems and possibly even cancer.
Before so called experts comment on this condition more research is needed.
How much training do dermatologists actually get into eczema and the effects of long term topical steroid use? Not much. I’ve heard it’s as little as A month of their five years training.
We deserve better.
Where are you dermatologists?
Where the hell are you?
I have yet to meet someone with eczema who is happy using topical steroids and there is a growing number of people realising that they do not have worsening eczema but in fact rebounding from topical steroid addiction.
Please listen to us, read up, research and man up. This could become an epidemic and let me tell you, discovering your skin is completely destroyed by the very cream meant to heal it is devastating, yet we get no support, no diagnosis, no acknowledgment and certainly never any apology.
Medication prescribed to improve a situation should NOT be used if there is any worry of addition and indeed the complete destruction of the skin barrier if the patient decides to stop treatment. It’s a trap you can’t escape unless you stop using them and go through withdrawal.
I will not stop campaigning, writing and sharing about this until things change.
But thanks to Emilie Chho for sharing her journey. She is now healing well and is taking Rinvoq, a steroid free pill that reduces inflammation in the body. I know nothing about this medication and it’s not explained in the article but worth looking into if you are really struggling. There is a link to find out more about Rinvoq in the article linked above.
If you’re not following Emilie yet the link is above to find her.
I’d love to know your thoughts on this. Are you going through TSW and find this infuriating? Or are you free from eczema and TSW and observing from the sidelines?